What Are ‘Significant’ Lapses Of Memory?

Advertisement

DEAR DR. DONOHUE: My mother is 69 and has, during the past few years, shown signs of memory problems. In the span of 20 minutes, she might ask the same question several times. She has trouble following the flow of conversation. I am concerned she might be forgetting her medicines. I called her physician and was told that until she forgets what things like toasters are used for, there is no real concern. Isn’t early intervention a key to treating Alzheimer’s? — M.K.

ANSWER: With age, it takes more time to retrieve information from the memory than it does in youth. That’s normal. It’s also normal for older people, given a sufficient amount of time, to recall the events of the preceding day or of special occasions. They might, on occasion, find it difficult to come up with a particular word, but they should be able to continue to perform tasks like balancing a checkbook. They might misplace things, as we all do. However, they can institute a search in an orderly and methodical way.

It’s not normal to forget an entire event even when they are given promptings of what has happened. Misplacing things because the things have been put in strange places isn’t normal. An example is putting the car keys in the refrigerator.

Neurologists, geriatricians (doctors who specialize in the treatment of the elderly), psychiatrists and psychologists administer tests that more precisely reflect a person’s memory and thinking capabilities. Having your mother tested isn’t a bad idea, and she should not take offense at the suggestion.

Four medicines constitute the bulk of prescriptions written for Alzheimer’s disease. They are Aricept, Razadyne, Exelon and Namenda. The first three are usually prescribed for the early stages of this illness. None is a cure. They can slow its progression. Dozens of new medicines are currently under investigation.

The booklet on Alzheimer’s describes this illness and its treatment in understandable terms. Readers can obtain a copy by writing: Dr. Donohue — No. 903W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I haven’t seen anything in your column about fungus foot infection. We have several family members who have it on their toes. How does it start, and what can be done for it? — Anon.

ANSWER: I have to believe you’re referring to athlete’s foot, the most common kind of fungal foot infection. Few people pass through life without an encounter with the fungi of athlete’s foot. The infection spreads through contact with shed skin that contains the fungus.

Fungi thrive in warm, moist environments. A change of socks twice a day and wearing an alternate pair of shoes on successive days keep the feet dry. Antifungal foot medicines abound and come as ointments, creams or lotions. It can take a month or more for results. After the skin has healed, continue to apply the medicine for another two weeks. If over-the-counter medicines — Micatin, Lotrimin AF and Tinactin are a few names — don’t put an end to the infection, prescription medicines can.

DEAR DR. DONOHUE: I had a foot reconstruction operation some months ago. The foot doctor said I had to be off Celebrex until the foot completely healed. I had been on it for several years. I have osteoporosis and rheumatoid arthritis. Since being off Celebrex for four months, I don't have any more pain or stiffness than I did while I was taking it. Do I really need it? -- V.M.

ANSWER: If a medicine isn't doing anything for you, why take it? You've taken Celebrex for several years and now you've been off it for four months with no worsening of your symptoms. I'd say you made a strong case for not continuing it. Many, many other rheumatoid arthritis medicines are on the market. It's time for a change, or perhaps for a medicine rest if your doctor agrees.

DEAR DR. DONOHUE: When patients are admitted to a hospital by ambulance and their prescriptions are given to the hospital staff, are they returned to the patients upon discharge? These are expensive medicines. -- E.M.

ANSWER: The medicines ought to be given back to the patients upon discharge. If they aren't, an inquiry should be made. If no answer is forthcoming, take the matter to the hospital administrator.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

© 2010 North America Synd., Inc. All Rights Reserved

Comments

Use the comment form below to begin a discussion about this content.

Requires free registration

Posting comments requires a free account and verification.